Simone’s life came to an end entirely to soon. Her family wanted us to share her story in hopes that her tragedy would prevent this from happening to another family.
Simone had been groomed and seemed to be uncomfortable afterwards. Her family thought she could have had a little clipper burn and thought if they gave her some ibuprofen it might help with her inflammation and discomfort. Simone was given 100 mg. of ibuprofen at 6 p.m., 9 p.m. and 11 p.m. Early that next morning Simone began to vomit. Her family brought her to us and explained what her symptoms were and what had been given at home. Dr. Worth immediately concluded that Simone was suffering from ibuprofen toxicity. Simone was admitted to our hospital and given fluids. She was also given toxiban, a finely ground charcoal which is given by mouth to bind toxins in the stomach and intestines and pass them through the body without allowing them to be absorbed. Toxiban needs to be given soon after ingestion of the toxin. Dr. Worth’s biggest concern was what damage was done to her liver and kidney’s.
When pets ingest small overdoses of an NSAID, such as ibuprofen, it can result in severe stomach ulcers, causing signs of: